Hail, Cass
- When
- September 8, 2:37 PM CST
- Where
- Cass County, 0.47 mi W of Harwood
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.980, -96.880
A cold core upper level low pressure system tracked through the northern plains. Several thunderstorms formed during the heating of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold core upper level low pressure system tracked through the northern plains. Several thunderstorms formed during the heating of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 250 PM CDT MON SEP 8 2008 .SHORT TERM... FORECAST CHALLENGES WILL BE FROST POTENTIAL TONIGHT IN THE EASTERN FA AND PCPN CHANCES WITH THE NEXT SYSTEM FOR WED/WED NIGHT. THERE ARE AT LEAST TWO DIFFERENT IDEAS FOR THE PCPN EVENT...WITH THE NAM AND GFS QUITE DIFFERENT. FOR TODAY WILL FOLLOW THE NAM CLOSER AS IT HAS SOME SUPPORT FROM THE EUROPEAN MODELS. TONIGHT...QUITE A BIT OF CELLULAR CUMULUS FORMED AGAIN TODAY...SO THE QUESTION IS HOW MUCH OF THIS WILL GO AWAY AFTER DARK. THERE WERE HIGHLY VARIABLE CLOUD AMOUNTS THIS MORNING AND THAT COULD BE THE CASE AGAIN TONIGHT. THE AREA OF SURFACE HIGH PRESSURE IS FORECAST TO CONTINUE TO PUSH SOUTH-SE TONIGHT...BUT THE RIDGE AXIS COULD STILL BE CLOSE TO THE EASTERN FA. WIND SPEEDS WILL BE PRETTY LIGHT TOO. THERE IS SOME WEAK WARM ADVECTION AND A SLIGHTLY BETTER SFC PRESSURE GRADIENT...BUT NEITHER IS MUCH. THINK THERE MAY BE SOME PATCHY FROST IN THE EASTERN FA...BUT THERE IS ENOUGH UNCERTAINTY WITH CLOUDS TO LET THE EVENING SHIFT MONITOR. AT THIS POINT THINK THAT THE CLOUDS WILL LINGER THE LONGEST IN THE EAST AND THERE WILL BE ENOUGH WARM ADVECTION/RETURN FLOW IN THE WEST TO PREVENT MORE WIDESPREAD FROST. WILL ALSO MENTION SOME FOG IN THE EAST. TUE-TUE NIGHT...AS THE SFC HIGH CONTINUES TO PUSH OFF THE SFC PRESSURE GRADIENT INCREASES AND THE MOISTURE RETURN BEGINS. 850MB TEMPS WARM ABOUT 6C BETWEEN 00Z TUE AND 00Z WED. 850MB DEW POINTS RISE TO ABOUT 8C BY 12Z WED IN THE SOUTHERN FA...BUT SFC DEW POINTS LAG CONSIDERABLY. THEREFORE LOOKING AT A DRY PERIOD WITH A SLIGHT WARMING TREND. WED-THU...SFC DEW POINTS FINALLY CLIMB BACK UP AS THE FRONT APPROACHES THE WESTERN FA BY 00Z THU. THIS IS WHERE MODELS START TO DIVERGE. 12Z OPERATIONAL GFS HAS A BULLSEYE OF PCPN IN THE SOUTHERN FA BY 00Z THU...WHILE THE NAM DOES NOT. NAM SOUNDINGS SHOW A WEAK CAP IN PLACE THAT MAY BE ENOUGH TO LIMIT MUCH PCPN DEVELOPMENT DURING THE DAY. NAM ALSO SHOWS INSTABILITY OVER THE FA WHILE THE GFS DOES NOT. PREFER THE NAM SOLUTION...WHICH DOES LOOK LIKE AN ELEVATED CONVECTION CASE. 850MB JET STARTS TO CRANK UP WED NIGHT IN THE SOUTH WITH GOOD WARM ADVECTION. GFS SHOWS THE SAME BUT FURTHER EAST. WILL TREND TOWARD THE SLOWER AND MORE UNSTABLE NAM ROUTE...WHICH LEADS TO HIGHER PCPN CHANCES FOR WED AND WED NIGHT. HIGHEST PCPN CHANCES WILL BE IN THE SOUTH AND EAST...WHICH IS CONSISTENT WITH THE GFS TOO. MODELS SEEM A BIT FASTER CLEARING THINGS OUT THIS GO AROUND...SO WILL GO DRY FOR THU. .LONG TERM FRI-MON... MAIN CHALLENGE WILL BE TIMING OF WEAK TROUGH EXPECTED TO PROPAGATE THROUGH THE REGION OVER THE WEEKEND. MODELS (ECMWF/GFS) TRENDING A BIT FASTER WITH THIS FEATURE AND WILL ADJUST TIMING OF POPS (TO SAT/SAT NIGHT FROM SAT NIGHT/SUNDAY). REMAINDER OF PERIOD LOOKS TO BE DRY AS SFC HIGH INFLUENCES THE REGION. TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL. && .AVIATION... MID-LEVEL CIGS SHOULD CLEAR DURING THE EVENING HOURS LEAVING MOSTLY CLEAR SKIES BY MORNING. ISOLATED SHOWERS POSSIBLE THROUGH THE AFTERNOON/EARLY EVENING HOURS...BUT PROBABILITY OF ANY ONE TAF SITE BEING AFFECTED TOO LOW FOR MENTION IN FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 600 AM CDT MON SEP 8 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-091100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 600 AM CDT MON SEP 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WEDNESDAY INTO EARLY THURSDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS SYSTEM AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
The Fargo/Grand Forks radar (KMVX), 70 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128572.